Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 217, NWS Goodland, KS

July 21, 2011Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2011, 7:30 PM CDT for Logan County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 7:30 PM CDT (00:30 UTC)
Expired
Jul 21, 2011, 8:30 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
3405 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS53 KGLD 220030
SVRGLD
KSC109-220130-
/O.NEW.KGLD.SV.W.0217.110722T0030Z-110722T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF RUSSELL SPRINGS...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3910 10121 3906 10084 3874 10095 3875 10125
TIME...MOT...LOC 0030Z 191DEG 8KT 3882 10112
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
2 follow-up statements
549 
WWUS53 KGLD 220100
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT THU JUL 21 2011

KSC109-220130-
/O.CON.KGLD.SV.W.0217.000000T0000Z-110722T0130Z/
LOGAN KS-
800 PM CDT THU JUL 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LOGAN
COUNTY UNTIL 830 PM CDT...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH AND HEAVY RAINFALL.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM RUSSELL SPRINGS TO 11 MILES EAST OF RUSSELL 
SPRINGS...AND WAS MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  RUSSELL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3879 10094 3880 10124 3910 10121 3906 10084
TIME...MOT...LOC 0100Z 191DEG 8KT 3888 10119 3886 10098
WIND...HAIL 60MPH <.50IN
$$

JLUNDQUI
776 
WWUS53 KGLD 220123
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT THU JUL 21 2011

KSC109-220132-
/O.EXP.KGLD.SV.W.0217.000000T0000Z-110722T0130Z/
LOGAN KS-
823 PM CDT THU JUL 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL
EXPIRE AT 730 PM MDT/830 PM CDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS TO 50 MPH AND HEAVY 
RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 3879 10094 3880 10124 3910 10121 3906 10084
TIME...MOT...LOC 0122Z 191DEG 8KT 3893 10118 3891 10097
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:20 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 21, 6:20 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU JUL 21 2011

.DISCUSSION...
235 PM MDT THU JUL 21 2011

THE 20Z SURFACE CHART SHOWS A TROUGH OVER EASTERN COLORADO. WATER
VAPOR IMAGERY SHOWING SUBTROPICAL MOISTURE PLUME ARCING NORTHEAST
ACROSS THE ROCKIES INTO THE THE HIGH PLAINS. LTG DETECTION AND
RADAR SHOWING CONVECTION INCREASING ACROSS THE ROCKIES AND NEAR
THE SURFACE TROUGH MENTIONED ABOVE.

SOUTHWESTERLY FLOW WILL CONTINUE TONIGHT AS THE RIDGE MOVES EAST
INTO THE SOUTHEAST CONUS. HOWEVER THE RIDGE WILL START BUILDING BACK
WEST ON SATURDAY WITH A BROAD AREA OF HIGH PRESSURE OVER THE
SOUTHERN HALF OF THE CONUS THROUGH SUNDAY. BY SUNDAY NIGHT THE RIDGE
AMPLIFIES INTO THE ROCKIES WITH NORTHWEST FLOW ACROSS NORTHWEST
KANSAS. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO THROUGH
MOST OF THE PERIOD AND THEN FINALLY SHIFTS EAST ACROSS THE FA SUNDAY
NIGHT.

THE NAM SHOWS THAT THE MID LEVEL MOISTURE PLUME WILL SHIFT SOUTHWARD
LATER TONIGHT. CONSEQUENTLY THE BEST CHANCES FOR MEASURABLE
PRECIPITATION WILL BE OVER THAT AREA AFTER 06Z FRIDAY. PLAN TO GO
WITH HIGH CHANCE POPS OVER THE ENTIRE FA THIS EVENING AND THEN
DECREASING POPS IN THE NORTHWEST FA AFTER 06Z FRIDAY. SUBSIDENCE
SHOULD BE OVER THE FA FRIDAY MORNING AND BY AFTERNOON MORE STORMS
WILL DEVELOP NEAR THE TROUGH AXIS IN EASTERN COLORADO AS THE NEXT
SHORTWAVE COMES ACROSS. PLAN TO GO NIL POPS FRIDAY MORNING AND HOLD
POPS DOWN TO  SLIGHT CHANCE FRIDAY AFTERNOON DUE TO +16 TEMPERATURE
AT H7. PLAN TO USE CHANCE POPS FRIDAY NIGHT WITH SHORTWAVE ENERGY
COMING ACROSS THE FA AND MOISTURE FETCH CONTINUING AROUND THE WEST
SIDE OF THE RIDGE. THE SURFACE TROUGH OVER EASTERN COLORADO WILL ACT
TO FOCUS PARAMETERS AGAIN SATURDAY AFTERNOON AND NIGHT. ALTHOUGH
MOISTURE MID LEVEL MOISTURE IS NOT AS APPARENT CANNOT RULE OUT A
SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN COLORADO SATURDAY
AFTERNOON AND THEN FLOW TAKING THEM FURTHER EAST INTO THE FA
SATURDAY EVENING. TROUGH WILL ONCE AGAIN FOCUS STORMS IN EASTERN
COLORADO SUNDAY AFTERNOON. THE TROUGH WILL SHIFT EAST ACROSS THE FA
SUNDAY NIGHT WITH STORMS PROGRESSING EASTWARD AS WELL. PLAN SLIGHT
CHANCE POPS FOR EASTERN COLORADO SUNDAY AFTERNOON AND THEN CHANCE
POPS SUNDAY EVENING DECREASING TO SLIGHT CHANCE OVER MOST OF THE FA
AFTER 06Z MON.

850MB TEMPERATURES SUPPORT MAX TEMPERATURES RANGING FROM 95 TO 100
FRIDAY THROUGH SUNDAY. MIN TEMPERATURES WILL RANGE FROM AROUND 65 IN
THE WESTERN FA TO THE LOWER 70S IN THE EAST.

IN THE EXTENDED...A RIDGE OVER THE ROCKIES MONDAY WILL SHIFT INTO
THE PLAINS TUESDAY AND THEN INTO THE SOUTHEAST CONUS WEDNESDAY AND
THURSDAY. SURFACE HIGH PRESSURE WILL BE OVER NORTHWEST KANSAS MONDAY
FOLLOWED BY WEAK LOW PRESSURE OVER EASTERN COLORADO/WESTERN KANSAS
TUESDAY THROUGH THURSDAY. SHORTWAVES IN THE FLOW COMING AROUND THE
WEST SIDE OF THE RIDGE WILL PROVIDE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS EACH EVENING FROM MONDAY THROUGH WEDNESDAY.

850MB TEMPERATURES INDICATE THE HEAT WILL CONTINUE. MAX TEMPERATURES
WILL REACH INTO THE MID/UPR 90S THROUGH THE PERIOD. MIN TEMPERATURES
WILL RANGE FROM 65 IN THE WESTERN FA TO THE LOW/MID 70S IN THE EAST.

FS
&&

.AVIATION...
520 PM MDT THU JUL 21 2011

FOR THE 00Z TAF...ANTICIPATE PRIMARILY VFR CONDITIONS FOR THE
EFFECTIVE PERIOD AT BOTH KGLD AND KMCK. WILL BE WATCHING CONVECTION
THAT IS STARTING TO ORGANIZE OVER SOUTHEAST COLORADO AS IT HAS THE
BEST CHANCE TO IMPACT EITHER AND/OR BOTH TERMINALS. AT PRESENT
TIME...SHOULD IT HOLD TOGETHER...IT WOULD IMPACT THE KGLD TERMINAL
AROUND OR SHORTLY AFTER 02Z WHILE AT KMCK IT WOULD ARRIVE TIL AFTER
04Z. PRIMARY AVIATION CONCERN WILL BE STRONG WIND GUSTS IN EXCESS OF
40KTS AND LOCALLY HEAVY RAIN WHICH COULD LOWER CIGS AND VIS INTO THE
MVFR RANGE.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 21, 11:47 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT THU JUL 21 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT THU JUL 21 2011 /1147 AM CDT THU JUL 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND STRONG WIND GUSTS. SLOW STORM MOTIONS
WILL ALSO INCREASE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE
PERIOD. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
WITH CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR THIS EVENING.

In the hours before

Special weather statement, Jul 21, 6:42 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT THU JUL 21 2011

KSZ042-220015-
WICHITA-
642 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LEOTI...MOVING NORTHEAST AT 15
MPH.

WINDS TO 50 MPH...AND HEAVY RAINFALL WITH RATES UP TO 2 INCHES PER
HOUR...ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3826 10155 3845 10157 3870 10130 3854 10112
      3827 10123
TIME...MOT...LOC 2341Z 219DEG 14KT 3841 10138

JLUNDQUI
Special weather statement, Jul 21, 7:17 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU JUL 21 2011

COZ091-092-KSZ027-041-220115-
CHEYENNE COUNTY-GREELEY-KIT CARSON COUNTY-WALLACE-
617 PM MDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...GREELEY COUNTY IN WEST
CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AROYA TO 12 MILES
EAST OF EADS TO 16 MILES SOUTHWEST OF HORACE...MOVING NORTH AT 40
MPH.

WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3826 10205 3861 10205 3861 10300 3871 10317
      3926 10316 3957 10305 3917 10230 3896 10158
      3826 10185
TIME...MOT...LOC 0017Z 196DEG 36KT 3883 10320 3846 10256
          3829 10195

THEDE
Special weather statement, Jul 21, 7:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU JUL 21 2011

KSZ028-220030-
LOGAN-
719 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF RUSSELL SPRINGS...MOVING
NORTHEAST AT 15 MPH.

SMALL HAIL...HEAVY RAIN AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3875 10127 3905 10109 3895 10081 3893 10081
      3869 10097
TIME...MOT...LOC 0019Z 210DEG 14KT 3881 10110

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:17 PM CDTSpecial Weather StatementGLDGreeley, Wallace58 min
Jul 21, 7:19 PM CDTSpecial Weather StatementGLDLogan11 min
Jul 21, 7:53 PM CDTSpecial Weather StatementGLDGove22 min
Jul 21, 8:07 PM CDTSpecial Weather StatementGLDGreeley, Wallace53 min
Jul 21, 8:17 PM CDTSpecial Weather StatementGLDGove28 min
Jul 21, 8:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman, Wallace56 min
Jul 21, 8:49 PM CDTSpecial Weather StatementGLDWichita41 min
Jul 21, 9:10 PM CDTSpecial Weather StatementGLDGove50 min
Jul 21, 9:30 PM CDTSpecial Weather StatementGLDCheyenne45 min
Jul 21, 10:45 PM CDTFlash Flood WarningGLDThomas3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.